Alert archive / Alabama / Flash Flood Warnings in 2018

Flash Flood Warning 34, NWS Birmingham, AL

July 31, 2018St. Clair County, Alabama

NWS Birmingham, AL issued this flash flood warning at Jul 31, 2018, 6:39 PM CDT for St. Clair County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2018, 6:39 PM CDT (23:39 UTC)
Expired
Jul 31, 2018, 9:45 PM CDT
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County St. Clair County, AL

The radar

The Birmingham radar (KBMX), 99 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.7 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2018-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1491 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2018-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1491 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
749 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
1.3
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted.

022 
WGUS54 KBMX 312339
FFWBMX
ALC115-010245-
/O.NEW.KBMX.FF.W.0034.180731T2339Z-180801T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
639 PM CDT TUE JUL 31 2018

The National Weather Service in Birmingham has issued a

* Flash Flood Warning for...
  Northeastern St. Clair County in central Alabama...

* Until 945 PM CDT.

* At 638 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Ashville, Steele, Neely Henry Lake and Alabama International
  Dragway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3395 8617 3393 8617 3392 8615 3390 8614
      3390 8611 3388 8611 3386 8610 3387 8607
      3385 8605 3384 8607 3382 8605 3380 8611
      3386 8629

$$

32/Davis
1 follow-up statement
556 
WGUS74 KBMX 010236
FFSBMX

Flash Flood Statement
National Weather Service Birmingham AL
936 PM CDT TUE JUL 31 2018

ALC115-010245-
/O.EXP.KBMX.FF.W.0034.000000T0000Z-180801T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
St. Clair AL-
936 PM CDT TUE JUL 31 2018

...THE FLASH FLOOD WARNING FOR NORTHEASTERN ST. CLAIR COUNTY WILL
EXPIRE AT 945 PM CDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. 

LAT...LON 3395 8617 3393 8617 3392 8615 3390 8614
      3390 8611 3388 8611 3386 8610 3387 8607
      3385 8605 3384 8607 3382 8605 3380 8611
      3386 8629

$$

32/Davis

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 12:55 PM CDT, 5 hours 44 minutes earlier.

Area forecast discussion, Jul 31, 12:55 PM CDT, 5 hours 44 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1255 PM CDT Tue Jul 31 2018

.UPDATE...
For 18Z Aviation.

&&

.SHORT TERM...

Today through Wednesday night.

High rain chances are expected across most of the forecast area
today with the approach of a cold front and an unseasonably strong
upper-level trough. PWAT values around 2 inches should exist
generally along and southeast of Interstate 59, and this is where 80
POPs have been introduced. Currently radar depicts very little in
the way of shower activity, but convection should easily develop
later today with the aid of daytime heating. Some storms could be on
the stronger side this afternoon, perhaps with marginally severe
wind gusts, but the strongest 500mb flow seems displaced from the
expected area of greatest thunderstorm coverage.

If widespread convection occurs this afternoon, there may be a
bigger lull in activity after 7 PM than our current forecast
indicates. The GFS and ECMWF indicate synoptic-scale support for a
corridor of overnight showers and storms, but this will probably be
highly influenced by mesoscale events. Due to low forecast
confidence and the possibility of a lull, our forecast undercuts
most model guidance, with POPs at or below 50 percent after 1 AM.

The upper-level trough will weaken and become nearly stationary on
Wednesday, with deep southerly flow remaining in place across our
forecast area. Rain chances should generally be correlated with PWAT
values, ranging from 40 percent in the West to 80 percent in the
East.

87/Grantham

.LONG TERM...

Thursday and Friday.

The forward advancement of a frontal boundary will decrease and
eventually become quasistationary by Thursday morning. The upper-
level trough will have settled in over the region and continue to
provide southwesterly flow aloft, though decreasing in magnitude
through time. Given the positive tilt of the trough axis and NE/SW
orientation of the surface front, moisture availability will be
greater in our southeastern CWA where showers and thunderstorms are
likely during the afternoon/evening Thursday. Guidance indicates
PWATs as high as 2.20" in these areas, especially south of I-85.
Thus, precipitation coverage should generally decrease as you go
farther northwest where drier resides, particularly north and west
of I-20/I-59. Expect temperatures to top out in the mid to upper
80s, with drier areas seeing warmer highs. Showers and storms should
weaken and reduce in coverage overnight Thursday and could lead to
patchy fog into Friday morning.

Overall, Friday's conditions will resemble Thursday in a lot of
ways, though have decreased PoPs a bit as guidance suggests
weaker forcing. The upper-level trough should weaken and begin de-
amplification by this time as mid-level dynamics have moved off to
our east, though a relatively moist PBL will remain in place. H3
winds will remain in the 50-60 knot range and shear stratiform
rain from thunderstorms to the northeast. Forecasting a similar
geographic distribution of showers and thunderstorms during peak
heating Friday afternoon with areas generally south and east of
I-20/I-59 seeing greater probabilities. As with Thursday, not
expecting organized severe storms with convective parameters
remaining quiet. Synoptically it appears the fairly saturated
profiles, low mid-level lapse rates, and lack of wind shear keep
our overall concerns on localities receiving heavy rainfall.

Saturday through Tuesday.

The weekend will invite overall warmer conditions and lower
precipitation coverage into central AL. The upper-level trough will
continue weakening and become disconnected from the polar jet to our
north. Ridging to our east, positioned over the western
Atlantic/Bermuda, will slowly move west and build over the
southeastern CONUS. Despite mesoscale disagreement between the GFS &
ECMWF on exact placement of moisture pooling, Saturday PoPs will
remain around 50% with low-level southerly flow maintaining good
moisture availability in the area. Though, as we move ahead into
next week, this isn't the case as the ridge moves west over our
area, pushing greater southerly flow out into the plains. With lack
of flow aloft and continuing height rises, the long-term looks more
hot and humid with isolated to scattered airmass thunderstorms
during the afternoon/evening. Heat indices could approach the
century mark in some of our communities next week, especially in the
south. Highs are expected to increase to the upper 80s to lower 90s
by Sunday and continue into the work week.

40/Sizemore

&&

.AVIATION...
18Z TAF Discussion.

While the southern and eastern central Alabama terminals will be
the first to be affected by convection today, I do think that all
locations will eventually have at least one period of
thunderstorms over the next 24 hour TAF period. However, trying
to time individual thunderstorms (with accompanying lower ceilings
and visibility) will be problematic at best in this moist and
unsettled weather pattern. Will take full advantage of updates and
amendments to give some lead time, when it appears a storm is
heading for a particular location.

As for the overnight hours, models indicate most spots should see
a low cloud deck develop -- probably 1500 ft or lower, perhaps
lower than 1000 ft.

/61/

&&

.FIRE WEATHER...

Showers and thunderstorms are expected Wednesday afternoon &
evening. Higher than normal rain chances remain in the forecast
through Friday. RH values will remain higher as good moisture
resides throughout the area. Localized fog will be possible
during the morning hours where rainfall occurs during the previous
afternoon and evening. There are no fire weather concerns at this
time.

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Jul 31, 1:40 PM CDT, 4 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
140 PM CDT Tue Jul 31 2018

ALZ011>015-017>050-012145-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
140 PM CDT Tue Jul 31 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms with heavy rain may produce flash flooding across
east Central Alabama, roughly along and east of a line from
Lowndesboro to Sylacauga to Centre, this evening and overnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Flash flooding will continue to be a concern across east Central
Alabama on Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Local activation of storm spotters and emergency management may be
needed through Thursday.

In the hours before

Special weather statement, Jul 31, 4:40 PM CDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Birmingham AL
440 PM CDT TUE JUL 31 2018

ALZ018-312215-
Etowah AL-
440 PM CDT TUE JUL 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ETOWAH COUNTY UNTIL
515 PM CDT...

At 440 PM CDT, Doppler radar was tracking a strong thunderstorm over
Rainbow City, moving northeast at 5 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Gadsden, Rainbow City, Glencoe, Gadsden Mall, Neely Henry Lake,
Southside, Cobb City, Gadsden Steam Plant, Big Wills Creek and
Gadsden Water Works.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3392 8590 3391 8590 3391 8593 3392 8593
      3392 8595 3391 8595 3391 8597 3390 8597
      3389 8607 3400 8609 3407 8598
TIME...MOT...LOC 2140Z 246DEG 5KT 3395 8605

32/Davis
Special weather statement, Jul 31, 5:12 PM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Birmingham AL
512 PM CDT TUE JUL 31 2018

ALZ018-312245-
Etowah AL-
512 PM CDT TUE JUL 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ETOWAH COUNTY UNTIL 545
PM CDT...

At 512 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Tabor Road to near Steele.
These storms were nearly stationary.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Gadsden, Rainbow City, Attalla, Hokes Bluff, Glencoe, Reece City,
Ballplay, Tabor Road, Gadsden Mall, Noccalula Falls, Neely Henry
Lake, Southside, Gadsden Steam Plant, Big Wills Creek, Crudup,
Gadsden Municipal Airport, Keener, Black Creek, Gadsden Water Works
and Wilsonia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3411 8584 3413 8580 3412 8579 3410 8580
      3399 8574 3394 8574 3396 8584 3395 8585
      3394 8590 3393 8590 3391 8615 3393 8616
      3420 8603 3420 8584
TIME...MOT...LOC 2212Z 271DEG 4KT 3418 8597 3394 8612

32/Davis
Local storm report, Jul 31, 5:16 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
516 PM CDT TUE JUL 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             REECE CITY              34.07N 86.03W
07/31/2018  E0.50 INCH       ETOWAH             AL   FIRE DEPT/RESCUE

            DIME SIZE HAIL AND 49 MPH WIND GUST REPORTED
            AT THE REECE CITY FIRE DEPT. TIME ESTIMATED
            FROM RADAR.

&&

TG
Local storm report, Jul 31, 5:44 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
544 PM CDT TUE JUL 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     FLASH FLOOD      CENTRE                  34.15N 85.67W
07/31/2018                   CHEROKEE           AL   EMERGENCY MNGR

            SEVERAL ROADS IN CENTRE HAVE BEEN DEEMED
            IMPASSABLE DUE TO WATER COVERING THE ROAD,
            INCLUDING PARK ST, NORTHWOOD DR, AND A
            PORTION OF HWY 411 BETWEEN CHESNUT BYPASS
            AND MAIN ST.

&&

TG
Local storm report, Jul 31, 5:53 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
553 PM CDT TUE JUL 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     FLASH FLOOD      1 W GOODYEAR-GADSDEN    34.01N 85.99W
07/31/2018                   ETOWAH             AL   EMERGENCY MNGR

            VEHICLE STALLED IN FLOODWATER AT 3RD ST N
            AND MEIGHAN BLVD. PD ON SCENE GETTING
            OCCUPANTS OUT.

&&

TG
Local storm report, Jul 31, 5:56 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
556 PM CDT TUE JUL 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     FLASH FLOOD      1 S GOODYEAR-GADSDEN    34.00N 85.98W
07/31/2018                   ETOWAH             AL   EMERGENCY MNGR

            WATER COVERING HOKE ST AT SLUSSER AVE.

&&

TG

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 7:48 PM CDTAreal Flood AdvisoryBMXShelby, Talladega3 hr
Jul 31, 12:34 PM CDTSpecial Weather StatementBMXBullock26 min
Jul 31, 12:46 PM CDTSpecial Weather StatementBMXMontgomery29 min
Jul 31, 12:58 PM CDTSpecial Weather StatementBMXBullock32 min
Jul 31, 1:00 PM CDTSpecial Weather StatementBMXMontgomery30 min
Jul 31, 1:08 PM CDTSpecial Weather StatementBMXBarbour37 min
Jul 31, 1:10 PM CDTSpecial Weather StatementBMXWilcox35 min
Jul 31, 1:28 PM CDTSpecial Weather StatementBMXBarbour32 min
Jul 31, 1:33 PM CDTSpecial Weather StatementBMXDallas27 min
Jul 31, 1:38 PM CDTSpecial Weather StatementBMXLee37 min
Jul 31, 1:43 PM CDTFlash Flood WatchBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 22 more37 hr
Jul 31, 2:06 PM CDTSpecial Weather StatementBMXMarengo24 min
Jul 31, 2:14 PM CDTAreal Flood AdvisoryBMXBarbour3 hr
Jul 31, 2:28 PM CDTSpecial Weather StatementBMXMarengo32 min
Jul 31, 2:51 PM CDTAreal Flood AdvisoryBMXDallas, Marengo3 hr
Jul 31, 3:35 PM CDTSpecial Weather StatementBMXCleburne25 min
Jul 31, 3:46 PM CDTAreal Flood AdvisoryBMXGreene, Hale, Marengo, Sumter3 hr
Jul 31, 3:54 PM CDTSpecial Weather StatementBMXCleburne36 min
Jul 31, 4:19 PM CDTSpecial Weather StatementBMXShelby26 min
Jul 31, 4:40 PM CDTSpecial Weather StatementBMXEtowah35 min
Jul 31, 4:45 PM CDTAreal Flood AdvisoryBMXShelby3 hr
Jul 31, 4:57 PM CDTAreal Flood AdvisoryBMXCherokee3 hr
Jul 31, 5:01 PM CDTAreal Flood AdvisoryBMXEtowah3 hr
Jul 31, 5:12 PM CDTSpecial Weather StatementBMXEtowah33 min
Jul 31, 5:28 PM CDTFlash Flood WarningBMXCherokee, Etowah4 hr
Jul 31, 5:37 PM CDTAreal Flood AdvisoryBMXChambers, Coosa, Randolph, Tallapoosa3 hr
Jul 31, 5:44 PM CDTAreal Flood AdvisoryBMXBibb3 hr
Jul 31, 6:11 PM CDTAreal Flood AdvisoryBMXJefferson, Tuscaloosa3 hr
Jul 31, 6:14 PM CDTAreal Flood AdvisoryBMXCalhoun, St. Clair3 hr

Nearby

Flash Flood Warnings in Alabama, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.